1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Oxycontin Withdrawal Symptoms

Withdrawals Uncomfortable, But Not Life-Threatening

By

Updated May 30, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Oxycontin Withdrawal
Darren McCollester Collection/Getty Images News

Oxycontin withdrawal describes a wide range of symptoms that can occur after a person stops or dramatically reduces the medication after heavy or prolonged use. Withdrawal from Oxycontin is similar to withdrawal symptoms experienced with any opiate-based drugs such as heroin, morphine, Dilaudid, methadone, and codeine.

 

What Causes Oxycontin Withdrawal Symptoms?

Any opiate-based drug can cause physical dependence or addiction. If Oxycontin is taken over a lengthy period of time, you can build up a tolerance to it, meaning that greater amounts of the drug are needed to produce the same effect.

If you have developed a dependence on Oxycontin -- and you try to stop or cut back on the amount you take -- your body needs time to adjust and recover, and withdrawal symptoms can result.

 

Who Can Get Oxycontin Withdrawal Symptoms?

Anyone who has taken Oxycontin over a period of time, usually several weeks or more, can experience these symptoms. It varies with the individual, and can happen upon quitting or cutting down. This includes patients who have taken Oxycontin as prescribed to treat pain while recovering from surgery or an injury.

 

Oxycontin Withdrawal Symptoms

Oxycontin withdrawal symptoms can range from mild to severe, depending on how much and how long you have taken the drug. Some people who have only used the drug therapeutically may not even realize that they are experiencing withdrawal -- many report thinking that they just have the flu.

Withdrawal symptoms usually begin six to 30 hours after last use of the drug.

Early Symptoms of Oxycontin Withdrawal Include:

 

Later Symptoms of Oxycontin Withdrawal Include:

Is Oxycontin Withdrawal Dangerous?

Withdrawal from Oxycontin use can be very uncomfortable, but it is not life-threatening. However, there are complications that can occur, which do pose danger.

Aspiration can occur if you vomit and breath in stomach contents into the lungs, which can cause lung infection or choking. Vomiting and diarrhea can cause dehydration, and chemical and mineral disturbances in your body.

The biggest danger, however, happens if you quit taking Oxycontin and decide to begin taking the drug again. Because the withdrawal process reduces your tolerance for the drug, you can overdose on a much smaller dose that you usually took. Therefore, most overdose deaths occur in people who have recently withdrawn or detoxed from Oxycontin.

 

How Are Withdrawals Treated?

If you are planning to quit using Oxycontin after heavy or prolonged use, don't try to do it on your own. At the very least, make sure someone else is around to support and keep an eye on you as you withdraw.

Contact your healthcare providers and let them know that you plan to detox from Oxycontin. They will explore and recommend one of a few different regimens used for detoxification, which can include the use of Clonidine to reduce anxiety, agitation, muscle aches, sweating, runny nose and cramping.

They can also give you other medications for vomiting and diarrhea.

 

How Long Do Withdrawals Last?

The severity and length of withdrawal symptoms will vary from individual to individual. The most uncomfortable symptoms should subside within a few days to a week. However, if you find that your symptoms last longer than seven days, you should seek medical attention.

If you find that you cannot quit using Oxycontin in spite of your best intentions to do so, you may need to seek a professional treatment program to help you with your dependence.

Many people who detox from Oxycontin find that they need long-term treatment following withdrawal to stay off the drug. This can include support groups, pharmaceutical treatment, outpatient counseling, or intensive outpatient and even inpatient treatment programs.

Sources:
A.D.A.M. Illustrated Health Encyclopedia. "Opiate withdrawal," April 2009.
National Institute on Drug Abuse. "NIDA InfoFacts: Prescription and Over-the-Counter Medications," July 2009.

  1. About.com
  2. Health
  3. Alcoholism
  4. Drug Abuse 101
  5. Commonly Abused Drugs
  6. OxyContin Abuse
  7. Oxycontin Withdrawal Symptoms

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.